Alert archive / Texas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 98, NWS Lubbock, TX

May 17, 2001Hockley County, Terry County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 17, 2001, 6:32 PM CDT for Hockley County, Terry County, Texas. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 17, 2001, 6:32 PM CDT (23:32 UTC)
Expired
May 17, 2001, 7:15 PM CDT
In force
43 min
Issued by
NWS Lubbock, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Hockley County, TX, Terry County, TX

The radar

The Lubbock radar (KLBB), 63 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 6:47 PM CDTHail 0.88Sundown, TX
May 17, 6:52 PM CDTHail 1.75Sundown, TXGolfball size hail was reported by the public.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 2:30 PM CDTSevere Thunderstorm WatchSPC6 hr
May 17, 5:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.5 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2001-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2001-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3940 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLUB 172332
SVRLBB
TXC219-445-180015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
632 PM CDT THU MAY 17 2001

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN HOCKLEY COUNTY IN NORTHWEST TEXAS
  NORTHERN TERRY COUNTY IN NORTHWEST TEXAS

* UNTIL 715 PM CDT

* AT 628 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTH OF SUNDOWN...OR ABOUT 17 MILES
  SOUTHWEST OF LEVELLAND...MOVING EAST AT 15 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  SUNDOWN AND TOKIO...
  LOCKETTVILLE...
  MEADOW...

IF SEVERE WJEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE HAIL...DAMAGING
WINDS...DEADLY LIGHTNING...AND HEAVY RAIN.


LAT...LON 3350 10260 3316 10260 3317 10210 3348 10209

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 1:00 PM CDT, 5 hours 32 minutes earlier.

Area forecast discussion, May 17, 1:00 PM CDT, 5 hours 32 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
100 PM CDT THU MAY 17 2001

INITIAL BOUNDARY NEAR SOUTHERN ZONES, WHICH IS ONE POSSIBLE BASIS
FOR STORMS (ALTHOUGH MID LEVEL SUBSIDENCE INVERSION NOTED AT KMAF).
ANOTHER SCENARIO IS STORMS TO OUR NORTHWEST MOVING EAST THIS
EVENING, BUT THIS ACTIVITY MAY AFFECT AREAS MAINLY TO THE NORTH.
ERGO, 1ST PERIOD POPS DEPEND IN PART ON CONVECTIVE TRENDS NEXT FEW
HOURS. HIGH MOISTURE AND RELATIVELY WEAK FLOW ALOFT FOR POSSIBLE
HEAVY RAIN. ADEQUATE CAPE AND SHEAR FOR POSSIBLE SEVERE. SLIGHT
CHANCE FRIDAY WITH RESIDUAL MOISTURE, INSTABILITY, AND POSSIBLE
BOUNDARIES. COVERAGE SATURDAY AFTERNOON/EVENING SHOULD BE ISOLATED
WITH MID LEVEL RIDGE. HIGHER POPS SATURDAY NIGHT WITH UPPER TROF
PROGGED TO BE APPROACHING, CONTINUING SUNDAY TIL TROF MOVES THROUGH.
CHANCE MONDAY WITH STRONG FRONT APPROACHING. REST OF EXTENDED LOOKS
QUIET WITH MAJOR UPPER LOW PROGGED OVER THE UPPER MIDWEST, SENDING
SURFACE COLD AIR FAR SOUTH.

PRELIMINARY:
FRIONA/TULIA        58/80/57/85/53 42215
BROWNFIELD/LUBBOCK  61/85/61/90/57 22215
CHILDRESS           63/81/63/83/60 42215
ASPERMONT           65/85/65/90/63 2&2215

.LUB...NONE.

In the hours before

Special weather statement, May 17, 5:12 PM CDT, 1 hour 20 minutes before
TXZ021>043-180400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
512 PM CDT THU MAY 17 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR THE FOLLOWING COUNTIES UNTIL 1100 PM CDT THURSDAY EVENING...

PARMER...COCHRAN...KING...HALL...HALE...FLOYD...CROSBY...CHILDRESS...
SWISHER...LYNN...LUBBOCK...HOCKLEY...MOTLEY...GARZA...BAILEY...
CASTRO...TERRY...KENT...COTTLE...BRISCOE...DICKENS...YOAKUM AND
LAMB...

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE TO THE
WATCH AREA. PEOPLE IN THESE COUNTIES SHOULD BE ON THE LOOKOUT FOR
THREATENING WEATHER CONDIT?IONS AND LISTEN FOR LATER STATEMENTS AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 5:34 PM CDTSevere Thunderstorm WarningLUBLubbock41 min
May 17, 6:14 PM CDTSevere Thunderstorm WarningLUBLubbock46 min
May 17, 6:29 PM CDTSevere Thunderstorm WarningLUBHale46 min

Nearby

Severe Thunderstorm Warnings in Texas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.